Beta-Lactam Allergy Linked to Worse Clinical Outcomes
On March 5, 2017, at the 2017 Annual Meeting of the American Academy of Allergy, Asthma & Immunology (AAAAI), Gary Huang, MD, PhD, explained his research team's findings regarding self-reported allergy to drugs containing β-lactams.
According to new research presented the 2017 Annual Meeting of the American Academy of Allergy, Asthma & Immunology (AAAAI), patients who self-report an allergy to drugs containing β-lactams upon hospital admission tend to have more complications during treatment and longer hospital stays.
Gary Huang, MD, PhD, a physician at the Hospital of the University of Pennsylvania, explained these findings in more detail at the conference in Atlanta, Georgia, on March 5, 2017. The research team reported that those who report to be allergic to these drugs are more likely to develop healthcare-associated infections, such as Clostridium difficile, as well as new or worsened acute kidney injury (AKI).
Dr. Huang and his team noted that β-lactam allergies, which are most commonly associated with penicillin and cephalosporin, are a particularly significant issue because not only are they common, but they are also often misreported. This means that the complications that arise as a result of the use of alternative treatments, which may include what the researchers dubbed “sub-optimal antibiotic therapy” and associated secondary infections and complications, could be avoided in patients who are simply reporting their own allergy erroneously.
To begin to identify the scope of the issue, Dr. Huang and his team compared patients admitted to the Hospital of the University of Pennsylvania and the Presbyterian Medical Center between January 1, 2010, and December 31, 2015. Those who reported β-lactam allergy without any other antibiotic allergies were compared to patients admitted during the same time period but did not report any antibiotic allergies. This specific subset of patients all had hematological malignancies, Dr. Huang noted, which likely explains why more of these patients reported antibiotic allergies than the general hospitalized population. “[Reported allergies] could have been related to the frequency of antibiotic usage in these patients,” he explained.
Patients who reported a penicillin or cephalosporin allergy (9.3% and 3.3%, respectively), were more likely to have longer hospital stays than the control population in the study cohort (5.8 days longer), and were also more likely to develop secondary infections and other complications after admission, such as a C. difficile infection (17.7% vs. 13.0%) or new or worsened AKI (28% vs. 20.6%). The team made particular note of patients with cephalosporin allergy; these patients tend to have worse comorbidity and higher infection risk already, which “could have contributed to the negative outcomes,” researchers reported.
The real lesson from the study, however, lies in the need to confirm the facts when a patient self-reports a β-lactam allergy. Although some estimates place the prevalence of penicillin allergy around 10% of the population and others place it as low as 1%, these numbers are largely based on patients self-reporting their own allergy. Furthermore, because cephalosporin antibiotic allergy is associated with penicillin allergy in many cases, patients who self-report one may claim to be allergic to both when he or she actually only has a history of reaction to one of these medicines, or even neither.
“While there is a need for larger studies powered to detect differences in other clinical outcomes, this study highlighted the importance of accurately labeling— or de-labeling– β-lactam allergies and penicillin allergies through clinical history,” Dr. Huang said. He also noted that penicillin skin testing, “when appropriate,” could aid in accurately identifying those with β-lactam allergy, as well.